Nothing says “You’re getting older” to a man like losing his hair. But a new study in the Journal of Sexual Medicine suggests that one cure could be worse than the problem. Top-selling drugs Propecia and Proscar, both trade names for the generic medication finasteride, are prescribed for hair loss and prostate issues. But in a review of more than 20 studies that followed men who’d taken the drug, researchers noticed something troubling: 3 to 22 percent of users experienced sexual side effects, including diminished libido, erectile and ejaculatory dysfunction and gynecomastia (breast growth).
“I’ve had men tell me, ‘This drug ruined my life,’ ” says lead study author Abdulmaged M. Traish, PhD, a professor of biochemistry and urology at Boston University School of Medicine. In his review, 5 to 9 percent of users had issues even after quitting the medication. It’s vital to encourage the man in your life to weigh the risks and rewards of the drug with his doctor; other treatments (Rogaine, natural cures, hair implants) may be equally effective.